Montana, 2011High Wind in Montana, November 12 to 13, 2011
November 12 to 13, 2011 · NWS TFX · 4 events in 4 counties and zones
Low pressure moving across southern Canada contributed to a tight surface gradient and the development of strong winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving across southern Canada contributed to a tight surface gradient and the development of strong winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 12, 4:35 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Nov 12, 4:35 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MST SAT NOV 12 2011
.DISCUSSION...
THIS EVENING THROUGH MONDAY EVENING...UPPER LEVEL TROF THAT MOVED
ACROSS THE FORECAST AREA EARLIER TODAY IS NOW IN SOUTH CENTRAL AND
ERN MT. OTHER THAN A FEW SCATTERED SNOW SHOWERS OVER THE SOUTHWEST
MTNS AND THE ROCKY MTN FRONT...SNOW HAS PRETTY MUCH ENDED ACROSS THE
REGION SO HAVE CANCELED ALL WINTER WEATHER ADVISORIES. HOWEVER OUR
BREAK FROM THE ACTIVE WEATHER WILL BE SHORT-LIVED AS THE NEXT SYSTEM
IS ALREADY INTO CENTRAL WASHINGTON WITH THE LEADING EDGE OF ITS
MOISTURE PUSHING STEADILY INTO WESTERN MT. PERSISTENT NORTHWEST FLOW
ALOFT WILL BRING THE SYSTEM EAST OF THE CONTINENTAL DIVIDE TOMORROW
MORNING WITH ANOTHER ROUND OF SNOWSHOWERS PRIMARILY OVER CENTRAL AND
SOUTHWEST COUNTIES. THE GRADIENT BETWEEN THE UPPER TROF AND THE
LARGE HIGH PRESSURE RIDGE OFF THE PACIFIC COAST WILL ALSO BRING HIGH
WINDS TO THE ROCKY MTN FRONT AND ADJACENT PLAINS SO HAVE ISSUED A
HIGH WIND WARNING FOR THAT LOCATION BEGINNING AT 11 PM AND LASTING
THRU THE DAYTIME HOURS ON SUNDAY. THE PARADE OF WINTER TYPE SYSTEMS
CONTINUES ON MONDAY AS ANOTHER SHORTWAVE TROF DROPS IN QUICKLY FROM
BRITISH COLUMBIA. FORECAST MODELS ARE INDICATING THIS ONE MAY A BIT
MORE ASSOCIATED MOISTURE AND A COOLER AIRMASS...PROVIDING A BETTER
CHANCE FOR SNOW OVER MUCH OF THE REGION. RIGHT NOW ACCUMULATIONS
STILL LOOK ON THE LIGHT SIDE...1-3 INCHES IN THE VALLEYS/3-6 INCHES
IN THE MTNS. TEMPERATURES TOMORROW WILL BE SIMILAR TO TODAY...MID
30S TO LOW 40S BUT COOL BY ABOUT 5-8 DEGREES ON MONDAY.
WARANAUSKAS
MONDAY NIGHT THROUGH SATURDAY...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MEDIUM RANGE PERIOD. SCATTERED SNOW SHOWERS ON TUESDAY
WILL DECREASE IN AREAL COVERAGE ON WEDNESDAY. BOTH THE GFS AND
EUROPEAN MODELS DEVELOP AN UPPER RIDGE OVER THE AREA WEDNESDAY
AFTERNOON BUT THE GFS HAS LESS AMPLITUDE OF THE RIDGE THAN DOES THE
EUROPEAN MODEL. BY THURSDAY...AN UPPER TROF DIGGING ALONG THE WEST
COAST WILL CAUSE A SOUTHWEST FLOW ALOFT TO BRING MOISTURE AND
INSTABILITY TO THE AREA AND THE POSSIBILITY OF ISOLATED RAIN AND/OR
SNOW SHOWERS. AN INCREASING SOUTHWEST FLOW ALOFT ON FRIDAY WILL SET
UP AN OVERRUNNING SITUATION WITH SCATTERED SNOW DEVELOPING. THE
BROAD UPPER TROF MOVES TO THE PACIFIC NORTHWEST ON SATURDAY. THE
OVERRUNNING SOUTHWEST FLOW ALOFT WILL INTERACT WITH A SURFACE COLD
FRONT MOVING SOUTH OUT OF CANADA ON SATURDAY RESULTING IN SCATTERED
SNOW DEVELOPING OVER MOST OF THE COUNTY WARNING AREA. TEMPERATURES
WILL REMAIN BELOW SEASONAL AVERAGES WITH AFTERNOON HIGH TEMPERATURES
BY THE END OF THE PERIOD LIKELY IN THE TEENS.
&&
.AVIATION...
UPDATED 2335Z.
A MOIST NORTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS THE REGION
THROUGH LATE SUNDAY AFTERNOON. PERSISTENT DOWNSLOPE PRESSURE
GRADIENTS WILL ALLOW GUSTY WEST TO SOUTHWEST WINDS TO CONTINUE
ACROSS THE FORECAST AREA THIS PERIOD. BROKEN TO OVERCAST MID LEVEL
CLOUDS ARE EXPECTED ALONG WITH SCATTERED SNOW SHOWERS AT TIMES. VFR
CONDITIONS WILL PREVAIL WITH AREAS IFR/MVFR IN PRECIPITATION.
MOUNTAINS WILL BE OBSCURED. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 29 43 29 35 / 40 20 50 50
CTB 27 41 26 33 / 20 20 50 50
HLN 26 42 25 36 / 40 40 50 50
BZN 21 41 21 35 / 30 30 50 50
WEY 12 30 13 28 / 60 60 40 60
DLN 20 38 18 35 / 40 50 50 50
HVR 29 45 27 36 / 20 20 50 40
LWT 27 41 26 34 / 30 20 30 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...MPJ
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 12, 3:22 PM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MST SAT NOV 12 2011
MTZ008-010>015-044>047-049>055-132230-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
322 PM MST SAT NOV 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY WINDY CONDITIONS WILL DEVELOP SUNDAY AND PERSIST THROUGH
MONDAY. ANOTHER WEATHER SYSTEM IN AN UNSETTLED NORTHWEST FLOW
ALOFT WILL BRING A CHANCE FOR SNOW ON MONDAY. A MUCH COLDER
AIRMASS WILL MOVE INTO THE REGION LATE NEXT WEEK WITH INCREASING
CHANCES FOR SNOW NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
MTZ009-048-132230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
322 PM MST SAT NOV 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WEST WINDS WILL REDEVELOP TONIGHT AND A HIGH WIND WARNING
IS IN EFFECT FROM TONIGHT THROUGH SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH SUNDAY AND VERY WINDY
CONDITIONS MAY PERSIST THROUGH MONDAY. ANOTHER WEATHER SYSTEM IN AN
UNSETTLED NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR SNOW ON
MONDAY. A MUCH COLDER AIRMASS WILL MOVE INTO THE REGION LATE NEXT
WEEK WITH INCREASING CHANCES FOR SNOW NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH SUNDAY. REPORTS OF
STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Nov 12, 4:29 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 10 SSE NEIHART 46.79N 110.68W
11/12/2011 M4.0 INCH MEAGHER MT MESONET
LAST 12 HOURS AT THE 6500 FT LEVEL
&&
WILLIAMSONLocal storm report, Nov 12, 4:33 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY SNOW 11 S WEST YELLOWSTONE 44.51N 111.11W
11/12/2011 M9.0 INCH GALLATIN MT MESONET
SNOW FELL LAST 12 HOURS AT BLACK BEAR SNOTEL AT THE
7900 FT LEVEL
&&
WILLIAMSONLocal storm report, Nov 12, 4:36 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 21 S BIG SKY 44.96N 111.29W
11/12/2011 M7.0 INCH GALLATIN MT MESONET
SNOW FELL THE LAST 12 HOURS AT 7000 FT LEVEL
&&
WILLIAMSONLocal storm report, Nov 12, 4:38 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 13 ESE GALLATIN GATEWAY 45.50N 110.97W
11/12/2011 M7.0 INCH GALLATIN MT MESONET
12 HOURS SNOWFALL. EL 6860 FT
&&
WILLIAMSONLocal storm report, Nov 12, 4:40 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 5 S WEST YELLOWSTONE 44.59N 111.12W
11/12/2011 M7.0 INCH GALLATIN MT MESONET
12 HR SNOWFALL. ELE 7750 FT
&&
WILLIAMSONLocal storm report, Nov 12, 4:46 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 5 SW BOZEMAN 45.63N 111.12W
11/12/2011 E4.0 INCH GALLATIN MT TRAINED SPOTTER
12 HOUR SNOWFALL TOTAL. SNOW HAS STOPPED.
&&
MPJHigh Wind, Southern Rocky Mountain Front
- When
- November 12, 8:15 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 65 mph was reported at Bynum 14W (the Dellwo MSCN site).
High Wind, North Rocky Mountain Front
- When
- November 12, 9:05 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
A wind gust to 68 mph was reported at the Heart Butte RAWS site.
High Wind, Cascade
- When
- November 12, 11:45 PM MST
- Where
- Cascade forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 64 mph was reported at Cascade 4S.
High Wind, Broadwater
- When
- November 13, 5:00 PM MST
- Where
- Broadwater forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at Townsend 3WNW (the Ginger RAWS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, November 12 to 13, 20111 death · 2 events
- High Wind in Colorado, November 12 to 13, 2011$750,000 · 95 kt wind · 17 events
- Winter Storm and High Wind in Colorado, November 12 to 13, 20114 injured · 100 kt wind · 8 events
- High Wind in Wyoming, November 12 to 14, 201159 kt wind · 22 events
- Heavy Snow in Wyoming, November 12 to 13, 201110 events
- Blizzard and Winter Weather in Colorado, November 12 to 14, 20119 events
- Heavy Snow in Montana, November 12 to 14, 20116 events
- Winter Storm in Montana, November 12 to 15, 20116 events
- Winter Storm and High Wind in Alaska, November 12, 201161 kt wind · 4 events
- Winter Storm in Colorado, November 12 to 13, 20113 events
- Blizzard in Colorado, November 12 to 13, 20113 events
- High Wind in Texas, November 12 to 13, 201164 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352156, 352154, 352155, 352157.